Jump to content

I gave heparin in an insulin syringe, was I right ?

Updated | Posted
Nurse Beth Nurse Beth, MSN (Columnist) Educator Columnist Innovator Expert Nurse

Specializes in Med Surg, Tele, ICU, Ortho. Has 30 years experience.

Dear Nurse Beth,

Hi. Fairly new LPN working on night shift at assisted living facility after previously working as a school nurse. I have orders to give heparin 1 ml but it’s in an insulin syringe 100 units. 100 units is equal to 1 ml, yes? So I give 100 units? Please tell me I’m correct. Thank you!!

Dear New LPN,

Insulin syringes should only be used for insulin. A U-100 one mL insulin syringe is for use with U-100 concentration insulin, which is 100 units of insulin per 1 mL.

It's possible you gave the right amount, but what's missing here is the dosage. The order should have been for a dose, not a volume. The order for heparin should read something like "Heparin 5,000 units subcutaneously every 12 hrs" not "Heparin 1 mL"

There are numerous concentrations on the market. One mL of heparin may or may not be equal to 100 units of heparin.

  • If you were using a heparin concentration of 100 units per mL, you gave 100 units (suitable for a flush).
  • If you were drawing from a heparin concentration of 10 units per mL, you gave 10 units.
  • If you were drawing from a heparin concentration of 1,000 units per mL, you gave 1,000 units.

When drawing up heparin, use a tuberculin syringe. Better yet, your pharmacy should supply pre-filled syringes for you.

If you are not sure of the calculation, double-check with a colleague, even if you have to call your supervisor who is off duty, or a Pharmacist. I understand staff is limited in many assisted living facilities, but someone should be available to you as a clinical resource.

In many organizations, heparin is classified as a double-check medication.